..."/>

Allergic Reactions to X-Ray Contrast Can Be Treated without Long Term Problems

Occasionally people having CT scans or other imaging exams will have an allergic-type reaction to the iodine contrast, but research has found that they can be treated safely without long term effects. In fact, almost all reactions are mild and more han 99 percent patients with them will get better within a day.

Radiologists at the University of Michigan hospitals in Ann Arbor studied nearly 85,000 intravenous injections of nonionic iodinated contrast media looking for allergic-type reactions.  They analyzed both how the reactions were treated and whether there were any long term problems after a reaction.

They found that reactions were rare — 545 or about half a percent of all patients had some allergic-type reaction with 221 requiring treatment. Most were mild (418), some moderate (116), and 11 were severe.

Almost all — 99 percent — had symptoms go away within 24 hours.  Only two patients, who had severe reactions, had problems lasting more than a day.

The most common treatment was Benedryl® (diphenhydramine) given to 145 patients.  A few received corticosteroids, albuterol or ephinephine.

Although outcomes were generally very positive, the research team was concerned that errors were made in treating patients who had reactions.  Richard Cohan, MD, who led the study, commented,

Commonly used medications can be administered safely; however, treatment errors are not uncommon and in a few instances can lead to patient morbidity. In our study, we found a number of instances in which non-recommended treatment was provided. These cases included the administration of oxygen by nasal cannula (rather than mask) and at lower than recommended doses, over-utilization of diphenhydramine (including to a few patients who were hypotensive), and the administration of higher than recommended doses of epinephrine, as well as occasional confusion about which concentrations of epinephrine should be injected in which manner (subcutaneously or intravenously).

Dr. Cohan suggested that radiology teams regularly review recommendations and plans for managing allergic reactions to contrast material,

We hope that after reading our study, radiologists, nurses, and technologists will agree that they must review the algorithms for treating contrast reactions on a regular basis (particularly issues related to diphenhydramine, oxygen, and epinephrine administration. In fact, we would suggest that such a review should probably occur at least twice a year. However, it is also consoling to know that even when patients have moderate or severe contrast reactions, the vast majority recover promptly and without any long term complications.

SOURCECohan et al., American Journal of Roentgenology, Volume 91, Issue 2, August 2008.

Related posts

7 Comments

  1. Deborah Kanter said:

    Allergic reactions to contrast is an important consideration when administering the contrast! I learned from a horrible experience with CT scan contrast early in my cancer treatment. Unfortunately, the antidote to the contrast allergy (Medrol) also provoked allergic reactions and I spent the day miserably uncomfortable, itching, and short of breath.

    Later, a nurse asked me if anyone asked if I was iodine allergic. If I was asked, and an alternative contrast was administered, this horrible reaction might have been alleviated.

  2. Shari said:

    I had a CT scan on Tuesday and my doctors orders were to do the test without the contrast,but they did the contrast anyway. I got numb in the mouth and my eyes got swollen within 5 minutes I could not breath my throat was swollen. They called and ambulance to come get me and I was taken to the hospital.It is Thursday and my face is still swollen and I don’t know what to do?

  3. Kate Murphy said:

    If you still have swelling, call the doctor and ask for additional help. You may need a longer course of steroid treatment.

    We are not doctors here at C3, so can’t tell you what treatment you need, but you do need to let the doctors who treated your allergic reaction at the hospital what’s going on.

  4. Kate Murphy said:

    One more suggestion: if you have an allergy to any food, medication, or IV contrast, be sure that the facility where you are being treated puts an wrist band indicating allergy on when you first get there.

    Don’t take it off and point it out to anyone who tries to give you something that you are allergic to. Don’t be shy in just refusing!

  5. Mike Dietel said:

    Heart CT Scan with contrast caused severe anal pain internally as high up as my belly button,and when I went home there were BLISTERS and BURNING AT THE ANAL OPENING.The surrounding tissue was bright RED and painful. Doctor replied ” I’m a Heart guy not a GP go to the emergency room.”

  6. mary Lanser said:

    I had a ct scan with oral contrast and IV admininstered contrast back around the middle of Nov. 2010. I was ill for a couple of days after the scan, but then felt better. The end of December I started with a rash that traveled to my face which made it swollen, red and itchy, then my eyes got swollen and blood shot. My doctor gave me a couple of courses of prednisone, which helped but after a few days of not taking it, the allergic reaction came back full force. Finally my face cleared up, but my eyes remained irritated, red and then my eye lids and face began to peel and flake. Just a couple of days ago my eyes improved and I thought I was getting well. During the night I woke up itching, and in the morning part of my face was red and itchy as well as my eyes. I got referred to Dermatology, but since it was determined that my condition was not life threatening, I have had to wait a month to be seen. There has been nothing unusual about my life, except that I had the ct scan with contrast, so I am wondering if an allergic reaction could come on delayed like that in response to that treatment?

  7. Kate Murphy said:

    It is almost impossible for us to sort out what might have caused the rash.

    Be sure to call the doctor if it appears the rash is getting worse and get immediate help if you start wheezing or having trouble breathing.

*

*


8 + nine =

Top